MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION DRAINS OCEAN DOUBLE; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL CORPORATION DRAINS OCEAN DOUBLE; BOTTLE, COLLECTION, VACUUM
Model Number 2020-100
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 02/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
Attending physician called reporting an incident on a postsurgical patient.The nurses had attached a new chest drain because they discovered the collection chamber nearly full.It was discovered that they had used a dual collection drain but only attached one of the collection tubings.The second tubing was not clamped off.The lung collapsed.The physician reported that the patient is fine.He had questions regarding the design, and questioned why there isn¿t a plug supplied ¿ he did note the slide clamp.It was communicated that the setup instructions would have been supplied in the packaging and the dual drain is expected to be chosen when two patient tubes will be connected.He called this a ¿near miss¿ and suggested that the nurses require in servicing.
 
Additional Manufacturer Narrative
This complaint claims that an ocean double chest drain (p/n 2020-000) was used on a postsurgical patient with only a single tube connected.The description explains that the second tube was not connected and was also not clamped shut.The physician questioned why a plug was not supplied to seal off the unused tube, but confirmed that the clamp was present on the drain.The patient suffered a pneumothorax.Based on the details provided by the customer and the information reviewed during the investigation, it cannot be confirmed that the device was non-conforming to it's specifications.The complainant confirmed that the required components were present and suggested that the nursing staff operating the device may require more training (which was provided shortly after).The device was not used according to its instructions and the resulting hazardous situation and patient harm were both anticipated risks in the risk documentation for this device.The root-cause for this complaint is user error.A dhr could not be completed because the lot number was not provided.However, based on the description of the complaint, it is unlikely that any material, manufacturing, equipment, or labeling issues contributed to this event.The ifu for this device provides instructions for how to set up a dual collection drain using one or both of the patient tubes.These instructions were not followed, which is what caused the reported hazardous situation.Complaint trending and the complaint history review found no related complaints.A review of cars/capas/ncrs/scars found nothing related to this complaint.H3 other text: device not available for return.
 
Event or Problem Description
N/a.

Brand Name
DRAINS OCEAN DOUBLE
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key11490941
Report Number3011175548-2021-00322
Device Sequence Number3971746
Product Code KDQ
UDI-Device Identifier00650862102048
UDI-Public00650862102048
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K043582
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number2020-100
Device Catalogue Number2020-100
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2021
Supplement Date Received by Manufacturer08/19/2022
Initial Report FDA Received Date03/16/2021
Supplement Report FDA Received Date08/23/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown